Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

149 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What are the dangerous side-effects of Effexor?

Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 2868 Questions

default
Posted on Tue, 21 Aug 2018 in Mental Health
Question: My doctor just switched my antidepressant from Zoloft 150 (1 per day) to Effexor 37.5.
But I am frightened by all the side effects I recently read. But I had taken the Zoloft for 23 years, and we feel that it has lost it's effectiveness. I just need to know that some of the things I read are rare or they do not happen to everybody, especially what people are calling, brain zaps, and electric shocks. I hope you can ease my mind as I am scheduled to take my first dose in an hour. Thanks so much!
doctor
Answered by Dr. Ashok Kumar 51 minutes later
Brief Answer:
Consultation.

Detailed Answer:

Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

First of all I like to assure you that side effects are unwanted effects and they occur very rarely. In fact they are for our knowledge to ease our mind and do the needful at the need of hour rather than anything else.

Secondly the safety profile of zoloft and effexor is almost same. The available research data show little difference between safety of two medications.

Thirdly I must also inform you that brain zaps and electric shocks are very mild in majority of patients and cause little disturbance if any. In addition over a period of time they diminish in intensity for most individuals.

Hope I have answered your query. Let me know if I can assist you further.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ashok Kumar 31 minutes later
are the brain zaps more from discontinuing the Effexor? Should I take my Effexor with food, would that help with possible side effects? My Effexor is 37.5 HR what exactly does this mean?
doctor
Answered by Dr. Ashok Kumar 4 hours later
Brief Answer:

Food does not affect it.

Detailed Answer:

Hello,
Thanks for follow up.

Yes it is true that brain zaps, numbness and paraesthetic sensation are more common with withdrawal of effexor and similar medications.

Effexor can be taken with food although the food does not affect profile of side effects other than nausea.

I think your effexor is XR rather than HR. This stands for extended release where the medication is released slowly in body over a span of time.

Hope I have answered your query.

Take care

Dr. Ashok Kumar, Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on